Unusual hyperthermia related to general anaesthesia in an Anatolian shepherd dog


Guzel O., Yildar E., Karan B., Aydin D., Mckinstry D. S.

VETERINARNI MEDICINA, vol.63, no.1, pp.36-39, 2018 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 63 Issue: 1
  • Publication Date: 2018
  • Doi Number: 10.17221/123/2017-vetmed
  • Title of Journal : VETERINARNI MEDICINA
  • Page Numbers: pp.36-39

Abstract

This case report describes the diagnosis, the treatment options available in the absence of dantrolene and outcome of anaesthesia-related hyperthermia seen for the first time in an Anatolian shepherd dog. The case consisted of a nine-month-old male Anatolian shepherd dog with bilateral antebrachium fractures. For surgical treatment, the patient was pre-medicated with xylazine; anaesthesia was induced using ketamine and maintained with isoflurane. Approximately 40 minutes after isoflurane administration, tachypnoea, tachycardia, increase in body temperature and rigidity in the forelegs and masseter muscles was noticed. Inhalation anaesthesia was discontinued and hyperventilation was performed with 100% O-2. Due to its vasodilatory properties, diazepam was administered both to achieve muscle relaxation and to decrease body temperature. Alfentanil was used in an attempt to lower respiratory and heart rates. Intravenous administration of cold crystalloid solutions and external ice packs was used to lower body temperature. All these interventions kept the patient alive.